Alert archive / Michigan / Special Weather Statements in 2007

Special Weather Statement, NWS Grand Rapids, MI

July 25, 2007Lake County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 25, 2007, 7:21 PM EDT for Lake County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2007, 7:21 PM EDT (23:21 UTC)
Expired
Jul 25, 2007, 8:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 132 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 252323
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT WED JUL 25 2007

MIZ038-260015-
LAKE-
721 PM EDT WED JUL 25 2007

...SPECIAL WEATHER STATEMENT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF BALDWIN...MOVING SOUTHWEST AT 
5 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...SAUBLE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. LOCALLY
IN EXCESS OF AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR FROM 
THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4417 8598 4417 8588 4410 8579 4408 8581
      4395 8595 4391 8599 4390 8600 4391 8603
      4413 8604

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 25, 4:34 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 4:34 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT WED JUL 25 2007

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS... (430 PM EDT WED JUL 25 2007)
THE UPPER LEVEL LOW PRESSURE SYSTEM THAT AS OF 18Z WAS CENTERED OVER
EASTERN CENTRAL OHIO WILL CONTINUE TO DRIFT WEST NORTHWEST TO BE
SITUATED OVER CENTRAL LOWER MICHIGAN BY MID AFTERNOON THURSDAY. THIS
SYSTEM WILL BRING WITH IT SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
THURSDAY NIGHT. A CANADIAN COLD FRONT WILL DIVE SOUTHEAST FROM
CENTRAL CANADA THURSDAY...REACHING LOWER MICHIGAN FRIDAY. THAT WILL
PUSH THE UPPER LEVEL STORM OUT OF THE WAY BUT BRING ENHANCED SHOWERS
AND THUNDERSTORMS TO ALLEVIATE TO SOME EXTENT THE DEVELOPING DROUGHT
OVER SOUTHERN LOWER MICHIGAN. LOCALLY HEAVY RAINFALL IS MORE LIKELY
THAN SEVERE WEATHER THROUGH THIS TIME. THE GREATEST THREAT FOR
LOCALLY HEAVY RAINFALL IS SOUTH OF INTERSTATE 96 FROM TONIGHT
THROUGH FRIDAY AFTERNOON. COOLER CANADIAN AIR WILL FOLLOW FOR THE
WEEKEND.

.SHORT TERM... (434 PM EDT WED JUL 25 2007)
THE UPPER LEVEL LOW WILL CONTINUE TO MOVE NORTHWEST WITH
TIME...REACHING CENTRAL LOWER MICHIGAN THURSDAY AFTERNOON. MEANWHILE
A CANADIAN COLD FRONT WILL MOVE QUICKLY SOUTHEAST FROM CENTRAL
CANADA THURSDAY...DRIVEN BY A STRONG PACIFIC SHORTWAVE THAT WILL
HAVE CROSSED THE UPPER RIDGE BY THEN. THAT COLD FRONT WILL SWEEP
THROUGH MICHIGAN FRIDAY. THE MOST UNSTABLE AIR WILL BE OVER THE
SOUTHERN THIRD OF LOWER MICHIGAN DURING THIS ENTIRE TIME PERIOD.
THUS THE STRONGEST THUNDERSTORMS AND HEAVIEST RAINFALL WILL BE NEAR
AND SOUTH OF INTERSTATE 96.

TONIGHT...THE COMBINATION OF A STRONG SHORTWAVE ROTATING OVER THE
TOP OF THE UPPER LOW INTO THE VICINITY OF THE LEFT EXIT REGION OF
THE UPPER LEVEL JET CORE... WILL ENHANCE THE CONVECTION AND ALLOW
THE SHOWERS AND THUNDERSTORMS TO CONTINUE UNTIL WELL AFTER SUNSET.
THAT AREA IS SOUTH AND WEST OF GRAND RAPIDS AND THAT AREA WILL SEE
ENHANCED UPPER LEVEL DIVERGENCE BETWEEN 00Z AND 06Z. THUS I HAVE
INCREASED THE POP OVER THE SOUTHWEST TONIGHT. THE DEEP LAYER SHEAR
IS OVER 40 KNOTS OVER THE SOUTHWEST CWA THIS EVENING DUE TO THE
PROXIMITY OF THE UPPER LEVEL JET. THE 850 LI FALLS TO -3C OVER THE
SOUTHWEST CWA BY 06Z AS THE VERTICAL TOTALS RISE TO 26C. THE 850 MB
BASED CAPE IS BETWEEN 500 AND 1000 J/KG AT 06Z. THUS A FEW CELLS
COULD GET CLOSE TO SEVERE LIMITS UNTIL THE SUN SETS THIS EVENING.
SOME AREAS COULD SEE OVER AN INCH OF RAIN...THAT WOULD BE RATHER
LOCALIZED BUT STORM MOVEMENT WILL BE SLOW...BEING SO CLOSE TO THE
UPPER LOW CENTER. THAT WILL ENHANCE THE RAINFALL ACCUMULATION IN
AREAS THAT DO GET UNDER SOME OF THESE STORMS.

THURSDAY INTO THURSDAY NIGHT WILL SEE THE UPPER LOW OVER THE AREA
WITH THE BEST INSTABILITY OVER THE SOUTHERN AND CENTRAL CWA. THERE
IS LITTLE QUESTION THAT THERE WILL BE SHOWERS AND THUNDERSTORMS
AROUND...SO I INCREASED THE POP TO LIKELY. THE DEEP LAYER SHEAR IS
MUCH LESS... UNDER 20 KNOTS THURSDAY 06Z THROUGH 18Z... SO THE
STORMS THEN WILL MORE LIKELY BE JUST VERY WET THUNDERSTORMS.
VERTICAL TOTALS ARE IN THE 25 TO 28C RANGE THURSDAY INTO THURSDAY
NIGHT. THE SURFACE BASED CAPE IS NEAR 1000 J/KG DURING THE DAY WITH
850 MB CAPE MOSTLY NEAR THE LAKE SHORE. THE BEST COMBINATION OF 850
MB AND SURFACE BASED CAPE IS THURSDAY NIGHT SOUTH OF INTERSTATE 96.
THAT WILL BE ENHANCED ON FRIDAY DURING THE DAY AS THE COLD FRONT
MOVES THROUGH. BOTTOM LINE IS A RATHER WET PERIOD IS LIKELY UNTIL
THE FRONT COMES THROUGH FRIDAY EVENING.

&&

.LONG TERM... (434 PM EDT WED JUL 25 2007)
ONLY SIGNIFICANT FORECAST ISSUE IN THE EXTENDED PERIOD IS FOR
SATURDAY MORNING AS THE NAM IS STILL QUICKER THAN THE GFS IN PUSHING
THE SURFACE FRONT THROUGH. THE GFS HAS A WEAK WAVE ON THE FRONT...
LINGERING HIGHER DEW POINTS... AND STILL SOME H5 TROUGHING ALOFT
THROUGH SATURDAY. WILL KEEP SOME SMALL CHANCE POPS IN THE FCST ON
SATURDAY MORNING ALONG AND SOUTH OF INTERSTATE 94.

OTHERWISE THE EXTENDED PERIOD FEATURES A LARGE/DRY SURFACE HIGH
SETTLING OVER THE GREAT LAKES REGION SUNDAY AND REMAINING IN PLACE
FOR MOST OF THE FOLLOWING WEEK. WILL CALL FOR DRY/PLEASANT WEATHER
SATURDAY NIGHT THROUGH TUESDAY WITH TEMPS CLOSE TO CLIMO.

&&

.AVIATION... (338 PM EDT WED JUL 25 2007)
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH
SOME DECREASE IN COVERAGE AND INTENSITY AFTER THE SUN GOES DOWN THIS
EVENING. SOME FOG IS POSSIBLE IN AREAS WHERE HEAVY RAIN FALLS. GIVEN
THE NATURE OF THE PRECIP...WENT WITH VCSH FOR ALL TAF SITES EXCEPT
AZO AND BTL WHERE THE BEST COVERAGE OF PRECIP IS EXPECTED.

&&

.MARINE... (434 PM EDT WED JUL 25 2007)
A WEAK SURFACE PRESSURE PATTERN WILL RESULT IN WAVE HEIGHTS OF A
FOOT OR LESS. SEE THE SHORT TERM FOR DETAILS ON THE THUNDERSTORMS
BUT WE WILL HAVE ENHANCED CONVECTION THIS EVENING INTO TONIGHT AS
THE JET EXIT REGION MOVES OVER THE AREA OF GREATEST INSTABILITY...
WHICH HAPPENS TO BE THE NEAR SHORE AREA SOUTH OF GRAND HAVEN
TONIGHT. MOSTLY THESE STORMS WILL HAVE HEAVY RAINFALL AND CLOUD TO
SURFACE LIGHTNING WHICH WILL BE THE GREATEST HAZARDS FROM THESE
STORMS.  ADDITIONAL THUNDERSTORMS WILL CONTINUE INTO FRIDAY.

&&

.HYDROLOGY... (434 PM EDT WED JUL 25 2007)
LOCALLY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS WILL LIKELY
RESULT IN AREAS THAT NEED URBAN AND SMALL STREAM FLOOD STATEMENTS.
WITH THE 3 HOUR FLASH FLOOD GUIDANCE VALUES OVER 3 1/2 INCHES IN ALL
OF OUR COUNTIES...FLASH FLOODING IS NOT LIKELY...HOWEVER IT IS ALSO
NOT OUT OF THE QUESTION. THAT WOULD MOSTLY BE FOR AREAS SOUTH OF
INTERSTATE 96 INTO FRIDAY AFTERNOON WHERE THE INSTABILITY WILL BE
THE GREATEST. LARGE SCALE RIVER FLOODING AT THIS POINT DOES NOT SEEM
TO BE AN ISSUE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SHORT TERM: WDM
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: WDM
HYDROLOGY: WDM
Hazardous weather outlook, Jul 25, 6:00 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT WED JUL 25 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SEVERE
WEATHER IS NOT EXPECTED BUT SOME OF THE STORMS MAY CONTAIN HEAVY
RAINFALL AND PEA SIZE HAIL. STORM MOVEMENT WILL BE SOUTHWEST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AS WELL. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME... BUT LOCALLY HEAVY RAINFALL AND
SMALL HAIL MAY OCCUR. A SLIGHT CHANCE OF STORMS ALSO EXISTS ON
SATURDAY... MAINLY SOUTH AND EAST OF GRAND RAPIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-260900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
600 AM EDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SEVERE
WEATHER IS NOT EXPECTED BUT SOME OF THE STORMS MAY CONTAIN HEAVY
RAINFALL AND PEA SIZE HAIL. STORM MOVEMENT WILL BE SOUTHWEST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AS WELL. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME... BUT LOCALLY HEAVY RAINFALL AND
SMALL HAIL MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 25, 3:59 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT WED JUL 25 2007

MIZ073-252030-
CALHOUN-
359 PM EDT WED JUL 25 2007

...SPECIAL WEATHER STATEMENT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARSHALL...MOVING SOUTHWEST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...MARSHALL.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4236 8480 4242 8503 4216 8519 4208 8490

TURNAGE
Local storm report, Jul 25, 4:20 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
07/25/2007  E0.75 INCH       EATON              MI   TRAINED SPOTTER

            0.75 INCHES OF RAIN IN 15 MINUTES. SOME PONDING OF WATER
            IN LOW LYING AREAS.

&&

EOSTUNO
Local storm report, Jul 25, 5:17 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            TEKONSHA                42.09N 84.99W
07/25/2007                   CALHOUN            MI   LAW ENFORCEMENT

            MINOR ROAD FLOODING REPORTED AROUND TEKONSHA.

&&

IOD
Special weather statement, Jul 25, 7:18 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
718 PM EDT WED JUL 25 2007

MIZ051-058-260015-
IONIA-MONTCALM-
718 PM EDT WED JUL 25 2007

...SPECIAL WEATHER STATEMENT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANTON TO 11 MILES
SOUTH OF STANTON...MOVING SOUTHWEST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...GREENVILLE...BELDING AND
SARANAC.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4339 8501 4309 8493 4288 8530 4322 8530
Special weather statement, Jul 25, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT WED JUL 25 2007

MIZ038-260015-
LAKE-
721 PM EDT WED JUL 25 2007

...SPECIAL WEATHER STATEMENT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF BALDWIN...MOVING SOUTHWEST AT
5 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...SAUBLE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. LOCALLY
IN EXCESS OF AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR FROM
THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4417 8598 4417 8588 4410 8579 4408 8581
      4395 8595 4391 8599 4390 8600 4391 8603
      4413 8604

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:59 PM EDTSpecial Weather StatementGRRCalhoun31 min
Jul 25, 7:18 PM EDTSpecial Weather StatementGRRMontcalm57 min

Nearby

Special Weather Statements in Michigan, 2007Every special weather statement in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.